Generic Pill Appearance Hurts Adherence?
(Ivanhoe Newswire) -- Seventy percent of prescriptions dispensed are generic and are clinically bioequivalent to the brand-name version but differ in color and shape. A new study has found that some patients who receive generic drugs that vary in color are over 50 percent more likely to stop taking the drug, resulting in important and adverse clinical effects.
“Pill appearance has long been suspected to be linked to medication adherence, yet this is the first empirical analysis that we know of that directly links pills’ physical characteristics to patients’ adherence behavior. We found that changes in pill color significantly increase the odds that patients will stop taking their drugs as prescribed,” principal investigator and assistant professor of medicine in the Division of Pharmacoepidemiology and Pharmacoeconomics at the Brigham and Women’s Hospital (BWH), Aaron S. Kesselheim MD, JD, MPH, was quoted as saying.
Researchers conducted a case-control study of patients taking antiepileptic drugs and compared the odds that patients who failed to refill their medication had been given different colored and shaped pills than before. They used a large national database of filled prescriptions, when a break in the patient’s drug use was identified. They observed the previous two prescription fillings to see if they were the same shape and color. Investigators found that the color did make a difference.
Interruptions in antiepileptic drug use even for a few days can raise the risk of seizure and have medical and social consequences for patients.
“Patients should be aware that their pills may change color and shape, but that even differently appearing generic drugs are approved by the FDA as being bioequivalent to their brand-name counterparts and are safe to take. Physicians should be aware that changes in pill appearance might explain their patients’ non-adherence. Finally, pharmacists should make a point to tell patients about the change in color and shape when they change generic suppliers,” Dr. Kesselheim concluded.
SOURCE: Archives of Internal Medicine, December 2012